America’s drug abuse epidemic continues to worsen, affecting every state. Drugs like cocaine, methamphetamine and fentanyl are highly addictive and can be fatal when people use more than their bodies can handle. In observation of International Overdose Awareness Day on Aug. 31, what issues should you be aware of?
Drug Overdose Rates Are on the Rise
Overdose deaths skyrocketed at the beginning of the COVID-19 pandemic, driven by factors such as increased drug use, loneliness and a drug supply that has become far more dangerous due to the prevalence of synthetic opioids.
According to data from the National Institute on Drug Abuse, nearly 92,000 Americans died from an accidental drug overdose in 2020 – an almost 30% increase over the number of drug overdose deaths in 2019. Additionally, preliminary 2021 information released by the Centers for Disease Control suggests that drug overdoses claimed the lives of an estimated 53,000 people in the first six months of last year.
What Causes a Drug Overdose?
A drug overdose can happen when someone takes increasingly higher amounts of a drug or combines substances like alcohol and opioids – whether by mistake or intentionally. Using drugs in any off-label way, such as crushing and snorting pills for faster-acting effects, can also elevate the risk of an overdose.
The possibility of an accidental drug overdose depends on several different factors, including drug potency, the amount taken, the consumption method and the elapsed time since the person took the substance. Still, respiratory failure is the most frequent cause of death from any chemical overdose.
Warning Signs of an Accidental Drug Overdose
Many overdoses are fatal, but a rapid intervention can save lives. That’s why it’s essential to recognize the warning signs to prevent someone you know from becoming part of America’s accidental drug overdose statistics. Here are the typical red flags that a person is experiencing an overdose.
- They are unconscious and you can’t wake them up, or they’re awake, but unresponsive
- Unusually labored breathing, possibly resulting in a choking or gurgling noise as the person struggles to get air
- Disorientation – inability to understand where they are or recall what happened
- Extreme drowsiness or restlessness
- Bluish lips and fingernails
- Drastic changes to vital signs (a high or low temperature, weak or rapid pulse, etc.)
- Skin is cold and clammy or hot and dry
- Nausea, vomiting, diarrhea or complaints of abdominal pain
- A rapid, slow or irregular heartbeat
- Constricted or dilated pupils
- Seizures or hallucinations
A drug called naloxone (brand name Narcan) can reverse the effects of an opioid overdose and restore breathing ability until first responders arrive and take charge. In Tennessee, you can get this lifesaving medication online at naloxoneexchange.com without a prescription, so if your loved one uses opioids, it’s wise to keep a supply of naloxone on hand and make sure everyone in the household knows how to administer it.
How to Request Help
If someone close to you survives an accidental drug overdose, you can use this frightening experience to persuade them to get help. Cumberland Heights is Tennessee’s first ASAM-accredited addiction treatment center, offering a range of program options for people struggling with their mental and behavioral health. Our expert clinicians will create a tailored recovery plan to address factors such as the presence of a co-occurring disorder. To speak confidentially to a member of our admissions team, please contact us today.